THE INFLUENCE OF CHEMOTHERAPY ON THE PLASMATIC COAGULATION AND FIBRINOLYTIC SYSTEM IN LUNG CANCER PATIENTS
Following the administration of cytostatic drugs, an increase in thromboembolic phenomena has been described in cancer patients. Such hemostatic alterations may be related to degree of hipercoa-gulability observed following chemotherapy, in comparison to previous levels. In terms of the fibrinolytic system, however, no - clearly defined alterations have been detected. We studied the - changes in plasmatic coagulation and fibrinolysis in 40 patients with non-operable stage III and IV lung cancer
... (30 epidermoid - ad 10 microcytic neoplasms) following cytostatic chemotherapy. Two studies were done on each patient, i.e., one at the time of diagnosis, -and the other 48 hours after completing the first chemotherapeutic cycle. The results show significant (p 0,05) post-chemotherapy increases in fibrinopeptide A (FPA) levels (pre: 2.95 ± 3.98, post: 8.15 ± 9.40 ng/ml), as well as a decrease in fibrinolytic activity reflected by a drop (p 0.01) in functional tissue plasminogen activator (t-PA) (pre: 1.53 ± 1.66, post: 0.91 ± 0.95 ng/ml). Morever, a tendency towards reduced euglobulinic precipitate lysis on fibrin agar was observed (pre: 122.8 ± 85.7, post: 105 ± 71.5%). The other parameters evaluated, i.e., antithrombin III, plasminogen immunologic t-PA and functional PA inhibitor - (PAI) showed no significant changes.We have also studied the potential accumulative effect of three chemotherapy courses and the results were compared to the situation at the time of diagnosis. A significant increase p 0.01 in functional PAI has been observed (pre: 1.85 ± 2.38, post: 5.41 ± 3.74 U/ml). The possible participation of tumor mass in the elevation of these parameter was considered: but no relation betwen tumor mass and increase PAI have been detected.Chemotherapy is apparently capable of conditioning a decrease in fibrinolytic activity in these cancer patients, this could be related to the enhanced tendency of these patients to developing - thromboembolic phenomena following cytostatic chemotherapy.